Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at May 18, 2017, 7:46 PM MDT for Kiowa County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2017, 7:46 PM MDT (01:46 UTC)
- Expired
- May 18, 2017, 8:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 111 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306 WWUS85 KPUB 190146 SPSPUB Special Weather Statement National Weather Service Pueblo CO 746 PM MDT THU MAY 18 2017 COZ095-096-190215- Western Kiowa County CO-Eastern Kiowa County CO- 746 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL 815 PM MDT... At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Eads, or 31 miles northwest of Lamar, moving northeast at 50 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Kiowa County. LAT...LON 3838 10294 3842 10303 3861 10292 3861 10270 TIME...MOT...LOC 0146Z 211DEG 41KT 3847 10294 $$ Hodanish
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at May 18, 7:43 PM MDT, 3 minutes earlier.
Area forecast discussion, May 18, 7:43 PM MDT, 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 743 PM MDT Thu May 18 2017 .UPDATE... Issued at 742 PM MDT Thu May 18 2017 Quick update to the forecast grids for latest obs data and radar trends. Added isolated pops for the southern foothills and I-25 corridor through 11 pm tonight. Moore && .SHORT TERM...(This evening through Friday) Issued at 301 PM MDT Thu May 18 2017 This afternoon, thunderstorms have fired along a boundary in southeast CO and are tracking northeastward. There will continue to be the potential for a couple severe storms over sern CO into this evening, with the main threat being large hail. This evening, the highest chances for pcpn are expected to be found over the central CO mtns, Teller county, Pikes Peak, and the southwest mtns. These areas will see some additional accumulations of snow. The latest run of the HRRR and the 18Z run of the NAM12 are showing decreasing chances of pcpn over El Paso county thru the evening hours, except maybe ovr the Monument Hill area where there could be a couple or a few inches of additional snow accumulation. After midnight, the HRRR and NAM12 show a significant decrease in pcpn chances across all of southeast and south central CO, with only some isolated showers. The GFS continues to show a little more pcpn than the other models, showing continued snowfall in the central mtns thru the night, and some light snow accumulations over Teller county and Pikes Peak, with some light showers over portions of the southeast plains, increasing toward 12Z. The NAM is a bit farther south with the upper low center Fri morning than the GFS. Both the NAM and the GFS show widespread pcpn moving into southeast CO after 12Z, with the GFS being wetter and more widespread than the NAM. At this time, it looks like there could be several inches of snow over the southern Sangre de Cristo mtns beginning Fri morning and thru the day, so will issue a Winter Weather Advisory. It is also possible that the southern I-25 corridor counties could see several inches of snow in the morning hours on Fri, mainly over Huerfano and western Las Animas counties and especially west of the Interstate, as temps are expected to be cold enough for a short period, but impact will probably be low as the roads will probably just be slushy or wet. One other worry is the potential for low temps tonight around freezing. Have decided to issue a Freeze Warning for northern El Paso county, and a Frost Advisory for southern El Paso, Huerfano and western Las Animas counties. .LONG TERM...(Friday night through Thursday) Issued at 301 PM MDT Thu May 18 2017 Friday night and Saturday...Models place a secondary piece of the upper low over the southeast corner of the state Friday evening, with snow for the higher elevations and rain for the lower expected to continue through the evening. As the low pulls off to the e-ne away from Colorado overnight, pcpn chances are forecast to diminish quickly after midnight with unsettled nw flow aloft then settling in. Another cold night on tap for the forecast area Fri night, and additional frost/freeze highlights will likely be needed tomorrow. Otherwise, look for temps to only warm into the 50s and 60s across the area on Sat. Sunday through Thursday...As the system exits the region, long range models continue to keep Colorado under active northwest flow, with multiple shortwaves crossing the region. There will be a nearly constant threat of at least isolated convection over the higher terrain and adjacent plains each day. A cold front dropping south across the eastern plains Mon aftn will produce cooler temps for Tue, then drier air filtering in behind is forecast to keep the cwa dry for Wed. Temps will climb into the 60s to lower 70s each day, but cooler on Tue with 50s and 60s expected. Moore && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 301 PM MDT Thu May 18 2017 At this time is looks like KPUB will mostly see VFR conditions tonight and into Fri morning, however there may be some showers or tstms in the area this evening. Fri morning there will be increasing chances for rain again and ceilings will lower, possibly into the MVFR category by late morning. KCOS will probably see some showers/tstms in the area this evening with periods of MVFR conditions. Chances for pcpn then are expected to decrease or end by late evening with VFR conditions. Chances for pcpn are then expected to increase during the day Fri, but VFR conditions are still expected until toward evening when ceilings are forecast to lower into the MVFR category. KALS is expected to have VFR conditions until around 13Z Fri and then the ceilings are expected to lower into the MVFR or IFR category. There may be some showers/tstms in the vcnty of KALS this evening, and could move into the area again Fri afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... Frost Advisory from midnight tonight to 9 AM MDT Friday for COZ085-087-088. Winter Weather Advisory until 6 PM MDT Friday for COZ059-063-066- 068-081. Winter Storm Warning until 6 PM MDT Friday for COZ058-060-082. Winter Weather Advisory from 6 AM to 6 PM MDT Friday for COZ074- 075. Winter Weather Advisory until 9 PM MDT this evening for COZ084. Freeze Warning until 11 AM MDT Friday for COZ084. && UPDATE...MOORE SHORT TERM...28 LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, May 18, 10:45 AM MDT, 9 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pueblo CO 1045 AM MDT Thu May 18 2017 COZ058>089-093>099-191645- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1045 AM MDT Thu May 18 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Wet snow will continue falling mainly above 6500 feet in El Paso county with some additional accumulations today and into this evening, and then decreasing snow chances late tonight. Teller county, Pikes Peak, Lake county and the higher elevations of Chaffee county, will also continue to see snow today and tonight with several inches of additional accumulation. Snow will also continue om the southwest mountains today, but it is expected to taper off tonight. This afternoon, there is a risk of severe thunderstorms across the southeast plains, east of the I-25 corridor. The primary concerns are large hail and damaging winds but there is also risk of a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be the potential for several inches of snow accumulation from Friday morning through the afternoon over the southern Sangre de Cristo mountains and the Raton Mesa. There will also be the possibility of heavy moderate to heavy rain across the much of the southeast plains on Friday. Daily rounds of isolated to scattered showers and thunderstorms, as well as higher terrain snow at times is expected Saturday through Wednesday, with higher terrain locations on Friday having the highest potential of noting several additional inches of snow. In regards to thunderstorms, the primary storm threats include locally heavy rainfall, lightning, wind gusts around 50 mph at times and hail generally under one inch in diameter. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely through tonight across southern Colorado. 28/28
In the hours before
Local storm report, May 18, 4:58 PM MDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
458 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 ESE PUEBLO WEST 38.31N 104.73W
05/18/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
&&
RMGSpecial weather statement, May 18, 6:01 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Pueblo CO 601 PM MDT THU MAY 18 2017 COZ086-089-190045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO- 601 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY AND NORTHEASTERN PUEBLO COUNTIES UNTIL 645 PM MDT... At 600 PM MDT, Doppler radar was tracking a strong thunderstorm near Pueblo Depot, or 22 miles east of Pueblo, moving northeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Pueblo Depot. LAT...LON 3826 10430 3850 10436 3852 10392 3830 10397 TIME...MOT...LOC 0000Z 241DEG 26KT 3838 10423 Hodanish
Special weather statement, May 18, 6:44 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Pueblo CO 644 PM MDT THU MAY 18 2017 COZ089-190100- Crowley County CO- 644 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROWLEY COUNTY UNTIL 700 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles southwest of Forder, or 40 miles northwest of La Junta, moving northeast at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Crowley County. LAT...LON 3852 10357 3839 10391 3852 10404 TIME...MOT...LOC 0044Z 236DEG 27KT 3851 10387 Hodanish
Local storm report, May 18, 7:09 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
709 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W PUEBLO WEST 38.31N 104.79W
05/18/2017 M1.00 INCH PUEBLO CO NWS EMPLOYEE
0450 PM HAIL 1 ESE PUEBLO WEST 38.30N 104.73W
05/18/2017 E1.75 INCH PUEBLO CO PUBLIC
&&Local storm report, May 18, 7:10 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
710 PM MDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 2 W PUEBLO WEST 38.31N 104.79W
05/18/2017 M1.00 INCH PUEBLO CO NWS EMPLOYEE
0458 PM HAIL 1 ESE PUEBLO WEST 38.31N 104.73W
05/18/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
0454 PM HAIL PUEBLO WEST 38.31N 104.75W
05/18/2017 M1.75 INCH PUEBLO CO NWS EMPLOYEE
0452 PM HAIL PUEBLO WEST 38.31N 104.75W
05/18/2017 E1.00 INCH PUEBLO CO PUBLIC
0452 PM HAIL 1 E PUEBLO WEST 38.31N 104.73W
05/18/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
0450 PM HAIL 1 ESE PUEBLO WEST 38.30N 104.73W
05/18/2017 E1.75 INCH PUEBLO CO PUBLIC
0449 PM HAIL 1 NE PUEBLO WEST 38.33N 104.74W
05/18/2017 M1.50 INCH PUEBLO CO NWS EMPLOYEE
0448 PM HAIL 1 ENE PUEBLO WEST 38.31N 104.74W
05/18/2017 E1.75 INCH PUEBLO CO NWS EMPLOYEE
0304 PM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
05/18/2017 M1.57 INCH EL PASO CO TRAINED SPOTTER
STORM TOTAL.
0255 PM SNOW 2 N BLACK FOREST 39.05N 104.71W
05/18/2017 M8.0 INCH EL PASO CO TRAINED SPOTTER
WATER CONTENT 1.25 INCHES.
0240 PM HAIL 3 N BLENDE 38.29N 104.57W
05/18/2017 E0.88 INCH PUEBLO CO PUBLIC
0150 PM HAIL 2 WNW BLENDE 38.26N 104.61W
05/18/2017 M1.50 INCH PUEBLO CO TRAINED SPOTTER
0150 PM HAIL 1 E PUEBLO 38.30N 104.60W
05/18/2017 M0.88 INCH PUEBLO CO TRAINED SPOTTER
0126 PM HAIL 5 WSW BLENDE 38.22N 104.66W
05/18/2017 M1.00 INCH PUEBLO CO TRAINED SPOTTER
1257 PM SNOW 4 S BLACK FOREST 38.95N 104.71W
05/18/2017 M2.0 INCH EL PASO CO PUBLIC
1237 PM HEAVY RAIN 1 ESE MONUMENT 39.09N 104.85W
05/18/2017 M1.57 INCH EL PASO CO TRAINED SPOTTER
TOTAL SNOW 1.3 INCHES.
1134 AM HEAVY RAIN 2 WSW COLORADO SPRINGS 38.82N 104.86W
05/18/2017 M1.90 INCH EL PASO CO NWS EMPLOYEE
1132 AM SNOW 3 WSW COLORADO SPRINGS 38.81N 104.88W
05/18/2017 M2.5 INCH EL PASO CO TRAINED SPOTTER
1050 AM HEAVY SNOW 2 NNE MONUMENT 39.12N 104.86W
05/18/2017 M10.0 INCH EL PASO CO TRAINED SPOTTER
1048 AM HEAVY RAIN 4 NW PETERSON AFB 38.88N 104.74W
05/18/2017 M1.24 INCH EL PASO CO TRAINED SPOTTER
1048 AM SNOW 4 NW PETERSON AFB 38.88N 104.74W
05/18/2017 M1.4 INCH EL PASO CO TRAINED SPOTTER
1031 AM SNOW 6 E MONUMENT 39.10N 104.76W
05/18/2017 M10.1 INCH EL PASO CO TRAINED SPOTTER
5.5 INCHES FELL IN THE PAST 3 HOURS.
1029 AM SNOW 2 NE LEADVILLE 39.27N 106.27W
05/18/2017 M7.7 INCH LAKE CO TRAINED SPOTTER
0.56 WATER EQUIVALENT.
0957 AM HEAVY RAIN 5 WNW PUEBLO WEST 38.33N 104.84W
05/18/2017 M1.03 INCH PUEBLO CO NWS EMPLOYEE
0948 AM SNOW 2 NNE MONUMENT 39.12N 104.86W
05/18/2017 M6.5 INCH EL PASO CO TRAINED SPOTTER
0942 AM SNOW 2 N BLACK FOREST 39.05N 104.70W
05/18/2017 M5.0 INCH EL PASO CO TRAINED SPOTTER
MAINLY ON GRASSY/ELEVATED SURFACES.
0919 AM SNOW 3 ENE MANITOU SPRINGS 38.87N 104.86W
05/18/2017 M1.1 INCH EL PASO CO TRAINED SPOTTER
0908 AM SNOW 7 NNE COLORADO SPRINGS 38.93N 104.77W
05/18/2017 M2.0 INCH EL PASO CO TRAINED SPOTTER
MAINLY ON GRASSY AND ELEVATED SURFACES.
0844 AM HEAVY RAIN 4 ENE COLORADO SPRINGS 38.86N 104.76W
05/18/2017 M0.74 INCH EL PASO CO COCORAHS
0843 AM HEAVY RAIN 2 SSW COLORADO SPRINGS 38.80N 104.84W
05/18/2017 M0.96 INCH EL PASO CO COCORAHS
0843 AM HEAVY RAIN 4 S COLORADO SPRINGS 38.77N 104.83W
05/18/2017 M0.88 INCH EL PASO CO COCORAHS
0842 AM HEAVY RAIN 5 NNE COLORADO SPRINGS 38.90N 104.78W
05/18/2017 M1.00 INCH EL PASO CO COCORAHS
0841 AM HEAVY RAIN 2 E MANITOU SPRINGS 38.86N 104.87W
05/18/2017 M1.03 INCH EL PASO CO COCORAHS
0841 AM HEAVY RAIN 5 SSE AIR FORCE ACADEMY 38.94N 104.85W
05/18/2017 M1.03 INCH EL PASO CO COCORAHS
0840 AM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
05/18/2017 M1.06 INCH EL PASO CO COCORAHS
0839 AM HEAVY RAIN 1 ESE MANITOU SPRINGS 38.85N 104.89W
05/18/2017 M1.17 INCH EL PASO CO COCORAHS
0825 AM HEAVY RAIN 1 N PUEBLO WEST 38.33N 104.76W
05/18/2017 M0.90 INCH PUEBLO CO NWS EMPLOYEE
0741 AM SNOW 2 NNE MONUMENT 39.12N 104.86W
05/18/2017 E4.3 INCH EL PASO CO TRAINED SPOTTER
0727 AM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
05/18/2017 M1.06 INCH EL PASO CO TRAINED SPOTTER
0725 AM SNOW WOODLAND PARK 39.00N 105.05W
05/18/2017 M6.0 INCH TELLER CO TRAINED SPOTTER
0647 AM SNOW 1 WSW WOODLAND PARK 38.99N 105.07W
05/18/2017 M6.0 INCH TELLER CO TRAINED SPOTTER
0625 AM HEAVY RAIN 1 WNW MANITOU SPRINGS 38.86N 104.92W
05/18/2017 M0.62 INCH EL PASO CO NWS EMPLOYEE
0614 AM SNOW 4 ENE AIR FORCE ACADEMY 39.03N 104.80W
05/18/2017 M1.3 INCH EL PASO CO CO-OP OBSERVER
&&Special weather statement, May 18, 7:46 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 746 PM MDT THU MAY 18 2017 COZ095-096-190215- Western Kiowa County CO-Eastern Kiowa County CO- 746 PM MDT THU MAY 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KIOWA COUNTY UNTIL 815 PM MDT... At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Eads, or 31 miles northwest of Lamar, moving northeast at 50 mph. Dime size hail will be possible with this storm. This storm will remain over mainly rural areas of north central Kiowa County. LAT...LON 3838 10294 3842 10303 3861 10292 3861 10270 TIME...MOT...LOC 0146Z 211DEG 41KT 3847 10294 Hodanish
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 6:01 PM MDT | Special Weather Statement | PUB | Crowley | 44 min |
| May 18, 6:44 PM MDT | Special Weather Statement | PUB | Crowley | 16 min |
| May 18, 8:02 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| May 18, 8:24 PM MDT | Special Weather Statement | PUB | Kiowa | 36 min |
| May 18, 10:32 PM MDT | Special Weather Statement | PUB | Prowers | 28 min |
| May 19, 9:30 AM MDT | Freeze Warning | PUB | El Paso, Huerfano, Las Animas, Pueblo | 23 hr |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.